You wake up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that yesterday. So now you’re wondering what the cause might be: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate lately). But your head was aching yesterday, and you did take some aspirin last night.
Might the aspirin be the cause?
And that prospect gets your mind going because maybe it is the aspirin. You feel like you recall hearing that certain medications can bring about tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop taking it?
What’s The Connection Between Tinnitus And Medications?
The enduring rumor has linked tinnitus symptoms with countless medications. But what is the truth behind these rumors?
The common belief is that tinnitus is widely seen as a side effect of a broad range of medicines. The fact is that there are a few kinds of medications that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:
- Many medicines can affect your blood pressure, which also can affect tinnitus.
- Starting a new medication can be stressful. Or more often, it’s the underlying condition that you’re taking the medication to manage that causes stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being produced by the medication. The whole experience is stressful enough to cause this kind of confusion.
- Tinnitus is a relatively common condition. More than 20 million people cope with recurring tinnitus. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medicine is used. It’s understandable that people would mistakenly assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.
Which Medicines Can Cause Tinnitus?
There is a scientifically proven connection between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Link
There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are often reserved for specific instances. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.
Blood Pressure Medicine
When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. When the dosage is considerably higher than normal, some diuretics will trigger tinnitus.
Aspirin Can Trigger Ringing in Your Ears
It is feasible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at really high dosages of aspirin. Tinnitus symptoms normally won’t be produced by regular headache dosages. Here’s the good news, in most situations, when you quit using the big doses of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
Tinnitus may be able to be caused by several other unusual medications. And there are also some unusual medicine mixtures and interactions that may produce tinnitus-like symptoms. That’s why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.
That said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.